corticosteroid injection in shoulder

Hi everyone just looking for some advice from people who have been in a similar situation. I have supraspinatus tendinitis and bursitis in both shoulders as well as a biceps tendon effusion in both. Bursal distortion is seen at 30' in both left and right. For the past year and a half I have been getting ultrasound guided corticosteroid injections. Today was the 5th in the left and tomorrow will be the 4th in the right. They have never really hurt at the time, pain was worse for the 24-48 after then eased. But today the injection hurt like hell, it took longer than usual and the doctor was putting so much pressure on the needle I thought it was going to break. It looked as though the liquid in the needle was being blocked and wouldn't come out that's why he applied so much pressure; his arm literally started shaking he was pushing so hard ( hope that makes sense) Now the pain is almost unbearable (5 hours later). Does anyone know why he had to push so hard this time; or have you experienced a similar experience? Thank you.

12 Replies

oldestnewest
  • Hi stace ive had cortisone injections in my shoulder in the past. The first timei i had one i was in agony for 48 hrs which the settled down , it was never as bad again . If you are concerned please contact your doctor , also check for any swelling or reddening.. hope you feel better soon 🌸

  • Thanks for your replyweathervane. This is the 5th I've had in this shoulder and it's never been this bad; not even close. I go back tomorrow for the other shoulder so will ask the docs advice on it. Just a bit worried as I swear he was pushing the end of the needle so hard his arm was shaking 😳 I thought the needle may snap. It was like something was blocking the end of the needle. His first response to me once he started the ultrasound was "wow that is extremely inflamed". Could it be the inflammation that made it so hard to inject the cortisone?

  • I don't know 🙁 I eventually had to have decompression surgery because of huge buildup of calcium in the joint- could that also be happening?? I had similar tendon involvement to yourself. As the doctor about it tomorrow to reassure yourself-- best wishes x

  • Oh wow hope you are better now. Thanks again I will chat to my doctor tomorrow.

  • Should have said the op , though it took alot of work to get over , was a great success 😀

  • It sounds as though he possibly used thicker bore needle than you'd previously had, this could explain the force used. Did it feel as though he went deeper into the bursa than you've experienced before? This could explain the pain being worse than you've had before. I had a steroid injection into my shoulder a couple of months ago but it was just a plain old injection so not particularly uncomfortable. My h had a couple of steroid injections into his chest a few months ago & watching it was painful never mind how he felt! It was the Pain Clinic doctor doing it & he used a wide bore needle but what I found horrible was the way he was doing It. He slowly injected then started moving it clockwise until he reached 12 o'clock again. He repeated this with second intention further down all the time my h was grimacing, me too with how it looked!

    Do you have a sling you could use to keep your arm in a more comfortable position? It might help if you could use it if you have, or cobble one up with a scarf, it only needs to be strong enough to lift it to where it's less painful until the worst of the pain eases, a couple of days or so should be enough. Of course if the pain continues too long do see your GP.

  • Hi, I talked with him again today as I had my right shoulder injection and he informed me that the inflammation was the reason it was so hard to get in and push the plunger. He also said I have a flare up from the injection and that I should look out for redness, swelling and a fever. I have favoured the arm a lot today as it is still extremely painful. My pain meds have also doubled in the last two days. Thank you for your advice I will most definitely try the sling. X

  • It honestly felt as though even with all his strength he could not push the plunger of the needle down nor get the needle where it needed to be. I had the same doctor today as yesterday and he assured me it was just the inflammation and maybe a flare up from the injection. Although after speaking with him I am still concerned. Your poor husband; that sounds terrible I hope he is feeling better. I could not imagine having to watch a loved one go through that; be worse than dealing with it myself I think 😔

  • hi, I had the same as you with lots of calcification, one of my ultra sound injections was firstly to try and remove some of the calcification which blocked the needle. that was in 2007, I have since had x 2 operations, still have problems with left shoulder. good idea to see your doctor I think x

  • Thank you for your feedback. I definitely think it's time to go have a chat with my doctor. I hope you get some relief asap x

  • Hi stace32 I've just read about it tendinitis and bursitis. I've had three bursts on my feet and they were very painful so I had to have them removed and to be honest I did get some pain relief and now I'm going in for another operation on my foot as a bursa has appeared again in the same place. Hopefully this will be the last time I hope. I'm on methotrexate and enbrel and I have them subcutaneous every week and I feel very sick and very tired the enbrel injection is painful. But got to keep going no matter what and put a brave face on. I hope you feel better soon. Zeus49. I am new to this site and I'm glad there's someone out there that is similar to me I have rheumatoid arthritis.

  • Hi Zeus49 that's not good to hear. I hope you get some relief soon x

You may also like...